Texas, 2023

Damaging Winds in Texas, May 5, 2023

May 5, 2023 · NWS HGX · 2 events in 1 county or zone

Late evening thunderstorms produced some wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Late evening thunderstorms produced some wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 5, 5:58 PM CST, 4 hours 22 minutes earlier.

Area forecast discussion, May 5, 5:58 PM CST, 4 hours 22 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
658 PM CDT Fri May 5 2023

...New AVIATION...

.SHORT TERM...
(This evening through Saturday Night)
Issued at 230 PM CDT Fri May 5 2023

Will be keeping an eye to our northwest later this afternoon where
some guidance indicates shra/tstm complex might develop in
association with heating, the dryline and an upper disturbance
embedded in the southwesterlies aloft. Models are a mixed bag in
regards whether, and how far, the remnants sag southeast into our
CWA later this evening. Currently, a llvl southwest flow is in
place with capping concerns, but it may back around to the sse
later. Not a lot of confidence one way or the other and have
broad brushed chance POPs across areas north of I-10 and slight
chance further south for any lingering showers along any lingering
outflow showers. Can't totally rule out some strong storms in the
Brazos Valley. Otherwise, another warm muggy night on tap with
dewpoints remaining in the 70s.

Morning clouds/haze Saturday morning scatter out during the day with
highs again topping out around the 90 degree mark. Late afternoon/evening
precip is again fcst between the Hill Country and DFW area. It looks
to mostly stay just north of the area, but did throw in some 20%'ers
across northern parts of the region for the possibility of any that
don't follow the rules.  47

&&

.LONG TERM...
(Sunday through next Thursday)
Issued at 230 PM CDT Fri May 5 2023

Ridging axis will be positioned to our east by Sunday, leading to a
continued quasi-zonal flow aloft over SETX. This flow will continue
to bring several mid-level shortwaves, that combined with a weak
LLJ, strong instability and deep moisture, will result in isolated
showers and thunderstorms during the day. The risk of severe weather
is nonzero given deeper moisture, steep lapse rates and decent
shear. If strong storms do develop, hail will be the primary risk.
Another concern will be warm temperatures as 850hpa temperatures are
progged to climb into the 18 to 22 degC range under a SSW flow. In
fact, latest NAEFS and GEFS guidance indicate these temperatures
will be near the 90th percentile of climatology. So, the heat
continues, though it will be a few degrees *less warmer* than
Saturday due to cloud cover.

Warm and muggy conditions continue on Monday with isolated
rain/storm chances in the afternoon due to daytime heating and
weak/progressing mid-level vort maxes. The next "best chance" will
arrive on Tuesday with a stronger passing mid-level wave combined
with a boost of low to mid level instability. The pattern becomes
busier after mid-week as a cut-off low develops/moves across the
Rockies with lee cyclogenesis developing over the central
Rockies/Plains. Upper/low lvl forcing will continue to surge deeper
Gulf moisture with PWATs increasing aoa 1.8 inches Wednesday and
Thursday. Models are not handling very well the evolution of these
shortwaves and cut-off low after Wednesday; therefore, confidence in
timing and coverage is low. The main takeaway is that increasing
rain and storm chances can be expected towards the end of the week.
Temperatures will run near to slightly above normal after Tuesday.

JM

&&

.AVIATION...
(00Z TAF Issuance)
Issued at 633 PM CDT Fri May 5 2023

VFR conditions currently over SE TX, but MVFR to possible IFR cigs
are expected to develop tonight into Sat morning. A few SH/TS
currently to the NW of CLL will be making its way into the
northern TAF sites (CLL/UTS/CXO) early tonight and will need to
see if/how they hold up thereafter. Will likely issue TEMPOs for
these storms if needed. S-SE winds at 10 KTS or less tonight. Some
areas may have lighter winds and could see some patchy/shallow fog
develop overnight into early Sat morning. Fog, if any, will burn
off around sunrise and cigs will gradually scatter out during the
day Saturday.

24

&&

.MARINE...
Issued at 230 PM CDT Fri May 5 2023

Surface high pressure will remain centered to our east, resulting in
persistent light to moderate onshore flow. South to southeast winds
are expected this weekend and will persist through the entire week.
Winds could reach caution flags conditions at times. Isolated
showers with a few storms will also be possible each day, with the
best chances after Tuesday, next week. Seas will remain from 2 to 5
ft through the period.

JM

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)	  71  91  72  87 /  30  10  20  20
Houston (IAH)			  75  90  74  88 /  20  10   0  20
Galveston (GLS)			  75  81  74  81 /  20  10   0  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

SHORT TERM...Batiste
LONG TERM....Batiste
AVIATION...24
MARINE...Batiste

In the hours before

Special weather statement, May 5, 9:30 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1030 PM CDT Fri May 5 2023

TXZ176-195-196-198-060415-
Madison TX-Brazos TX-Grimes TX-Burleson TX-
1030 PM CDT Fri May 5 2023

...Outflow winds preceding approaching strong thunderstorms are
entering the area from the northwest...

At 1027 PM CDT, Doppler radar was tracking outflow winds preceeding
strong thunderstorms along a line extending from near Franklin to 6
miles southwest of Calvert to 8 miles east of Rockdale to 8 miles
east of Elgin to Austin. Movement was southeast at 20 mph. These
winds are occurring well in advance of thunderstorms, and will not
be accompanied by rain or lightning. These storms may still impact
the area later in the night.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Northwestern College Station, Bryan, Caldwell, Snook, Kurten, Wixon
Valley, Kyle Field, Bryan Utilities Lake, Lake Somerville State Park
& Trailway, Lyons, Deanville, Chriesman and North Zulch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3073 9662 3073 9660 3070 9656 3074 9646
      3091 9635 3098 9623 3099 9619 3091 9603
      3038 9656 3031 9668 3032 9674 3039 9679
      3047 9691 3049 9690 3054 9692 3056 9696
TIME...MOT...LOC 0327Z 310DEG 16KT 3105 9647 3089 9672 3061 9687 3039
9725 3032 9774

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

The radar

The Ft Hood radar (KGRK), 96 km away, was scanning. The volume nearest the first event began at 04:21 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Brazos

When
May 5, 10:20 PM CST
Where
Brazos County, 3.05 mi WNW of Bryan Coulter Arpt
Measured
51 kt (59 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.730, -96.380

A metal roof was blown off a barn near the intersection of Thurman Road and Old Cameron Ranch Road.

Thunderstorm Wind, Brazos

When
May 5, 10:30 PM CST
Where
Brazos County, 0.91 mi NW of College Station
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
30.610, -96.340

Wind gust was measured at the Kyle Field WeatherStem station.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1085654, 1085655.